Spring seems to be the time when people get serious about getting in shape. Some try to lose weight while others try to build muscle, and they often resort to a supplement to help them. A 2011 study found that more than half of U.S. adults used a dietary supplement between 2003 and 2006, compared to 40% between 1988 and 1994. If you are among the over 50% who have taken a dietary supplement to help with either of these goals, the Food and Drug Administration (FDA) has a warning for you.
They are using all available tools at their disposal “to ensure that dietary supplements containing a stimulant called dimethylamylamine (DMAA) are no longer distributed and available for sale to consumers in the marketplace” according to a Consumer Update released April 11, 2013.
DMAA narrows blood vessels and arteries, which can elevate blood pressure, and may lead to cardiovascular problems such as shortness of breath, arrhythmias, tightening in the chest, and heart attack, as well as seizures and other neurological and psychological conditions and may be especially dangerous when combined with other ingredients such as caffeine.
The FDA has received 86 reports of illnesses and death associated with supplements containing DMAA. Consumers reported the following illnesses after taking supplements with DMAA: heart problems, nervous system disorders, and psychiatric disorders. These reports, however, are not proof that the product actually caused the problems.
Dietary supplements containing DMAA are illegal, and the FDA has sent warning letters to companies using DMAA in their supplements telling them to stop distributing the supplements.
The FDA urges consumers to check labels and avoid any dietary supplements containing DMAA. On a product label DMAA will be listed as one of the following names:
Pelargonium graveolens extract or Geranium extract may also indicate that the product contains DMAA.
Consumers are urged to report any problems associated with supplement use to the company who makes the supplement and to the FDA by calling FDA’s Med Watch hotline at 1-800-FDA-1088 or reporting online at http://www.fda.gov/Food/DietarySupplements/ReportAdverseEvent/default.htm#makers. The FDA reminds consumers to always consult with their health care professional before using a supplement.
To see more information about the recall go to http://www.fda.gov/Food/DietarySupplements/QADietarySupplements/ucm346576.htm
To keep informed about the latest recalls, see